These medication errors have occurred in community or ambulatory practice sites at least once, and they will happen again.
The following medication errors have occurred in community or ambulatory practice sites at least once, and they will happen again— perhaps where you work. They can be avoided through education and alertness of personnel, as well as through system safeguards. You should consider sharing accounts of errors within your organization and presenting them when training new and current employees.
LOOK-ALIKE NAMES: RIBAVIRIN AND RIBOFLAVIN
The Institute for Safe Medication Practices (ISMP) received a report from a pharmacist who had intercepted a couple of prescribing mix-ups. The prescribers were attempting to order riboflavin (vitamin B2) 200 mg twice daily for migraine prophylaxis (an off-label indication). Instead, they incorrectly prescribed ribavirin, an antiviral used to treat hepatitis C infections. Each error was caught by the pharmacist during prospective drug-utilization review at verification prior to counseling. The pharmacist had questioned whether the patients in fact had a diagnosis of hepatitis C because no other hepatitis C medications were in their medication profiles. The prescribers were contacted, and the prescriptions were changed to riboflavin 200 mg twice daily for migraine.
Ribavirin and riboflavin look and sound similar. The fact that both begin with “rib” increases the likelihood of selection errors from computer pick lists. Overlap of the 200-mg dosage strengths of the 2 products may also contribute to confusion and selection errors from electronic medication lists. A further complication is that some prescribers’ systems, drug information content, and specific formularies may only list riboflavin by its alternative name, vitamin B2. Thus, if a prescriber attempts to find riboflavin by only typing in the first 3 letters (a functionality common to prescribing systems), only ribavirin will show up and may inevitably be chosen.
ISMP recommends that prescribers include the purpose of the medication with the prescription. Most look-alike and sound-alike name pairs have different indications. When prescribing riboflavin, including “vitamin B2” in the prescription can help pharmacists and other practitioners to correctly identify the intended medication. Confirm a diagnosis of hepatitis C for any patient taking ribavirin. Assign time to provide counseling to patients or caregivers, especially for new prescriptions and those transferred from other pharmacies. We will be adding this name pair to the ISMP List of Confused Drug Names. You should consider adding it to your internal list of look-alike and sound-alike drug names, as well.
ACTIVELLA STRENGTH CONFUSION
ACTIVELLA (estradiol and norethindrone) and its therapeutic equivalents are indicated for the treatment of vasomotor symptoms and vaginal atrophy associated with menopause, as well as the prevention of osteoporosis. Confusion may arise regarding the 2 available strength combinations due to similar and overlapping dosage-strength numbers. Activella is available in 2 tablet strengths containing 1 mg/0.5 mg and 0.5 mg/0.1 mg of estradiol and norethindrone, respectively. A pharmacist reported that 2 patients were affected by this confusion when tablets of the wrong strength were dispensed. In both cases, the patients were given the lower strength by mistake, with 1 patient not obtaining relief from her menopausal symptoms. Pharmacists, physicians, and nurses should be made aware of the mix-ups with the different strengths of Activella.
Reminders or alerts about the potential for error regarding the products discussed here should be included in electronic prescribing and pharmacy computer systems. Highlighting the strength on the products may also help in differentiating them. Patients (or caregivers) should be educated about all of their medications to improve, at a minimum, familiarity with each product’s name, dosage strength, purpose, and expected appearance.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.